Nebraska, 2020

Hail and Damaging Winds in Nebraska, May 4, 2020

May 4, 2020 · NWS GLD · 5 events in 3 counties and zones

During the early morning hours of May 4th, several severe thunderstorms moved eastward from Colorado in the southwestern Nebraska area. This episode saw reports of damaging thunderstorm wind gusts up to 80 mph in addition to hail up to 1 in size and rainfall totals up to 1 in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early morning hours of May 4th, several severe thunderstorms moved eastward from Colorado in the southwestern Nebraska area. This episode saw reports of damaging thunderstorm wind gusts up to 80 mph in addition to hail up to 1 in size and rainfall totals up to 1 in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 3, 10:47 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, May 3, 10:47 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1147 PM MDT Sun May 3 2020

.SHORT TERM...(This evening through Monday)
Issued at 230 PM MDT Sun May 3 2020

Subtle ridging in place most of the day has allowed surface
heating to occur and moderate instability axis has develop across
northeast Colorado and just along the Colorado-Kansas border area
before rapidly dropping off further east. Deep layer shear is very
strong, 60-70kts. There is also a weak surface boundary evident on
radar near the CO/KS border, the result of some weak surface
convergence. Synoptic forcing will arrive in a few hours, albeit
weak, but with an environment marginally conducive for supercells
think there will be a brief window for a severe storm or two
between about 23Z-03Z in the tri-border region of Kit Carson,
Yuma, Dundy, Cheyenne and Sherman counties. Hazards, in order of
likelihood, will be damaging wind gusts to 60 mph, hail up to
quarter size, and perhaps a brief tornado. After 02z, will
transition to more of wind and heavy rain threat, as another
stronger shortwave moves through areas along/north of Interstate
70 in the overnight hours. Models have shifted the heavier 1-2
inch rainfall amounts slightly further north into Nebraska,
reducing confidence a bit, however still could see locally heavy
rainfall as the stronger forcing moves through, with best chances
in southwest Nebraska. Low temperatures will range from the upper
40s to lower 50s.

Storms will likely linger into early Monday morning in northeast
areas, McCook to Norton, before exiting east by mid morning.
Meanwhile, a cold front will be entering western areas, bringing
clearing skies and gusty northwest winds. May see a period of
40-50 mph gusts as this front traverses the area through Monday
afternoon. Dew points do not really fall much behind the front, so
humidity forecast to stay well above critical values. As a result,
despite the windy conditions, fire weather problems are not
anticipated. Weak shortwave trough comes through in the afternoon
and evening, maybe enough forcing for isolated showers and
thunderstorms in the Palmer Divide area before fading after
sunset. High temperatures will be in the upper 60s to lower 70s
and lows Monday night in the upper 30s to lower 40s.

Upper ridge over the Great Basin Tuesday will begin to build
eastward with the axis reaching the length of the High Plains on
Wednesday. There is a weak wave in the northwest flow Tuesday
afternoon/eve, but instability axis is too far west, along the
Front Range, so not expecting any precipitation chances here. On
Wednesday, there is an impulse moving through the ridge axis which
may be enough for a few showers/isolated thunderstorms Wednesday
night, mainly after midnight, as nocturnal low level jet kicks in
and MUCAPE increases. Might see some small hail with stronger
storms. High temperatures on Tuesday and Wednesday will be in the
70s and lows both nights in the 30s and 40s. Afternoon humidity
values both days will be in the teens, but wind speeds currently
forecast to be light. As a result, elevated fire weather
conditions will be possible, but critical not expected at this
time.

.LONG TERM...(Thursday through Sunday)
Issued at 109 PM MDT Sun May 3 2020

The upper level flow will be from the northwest for this period.
This will allow multiple upper level short wave troughs to move over
the forecast area.  However, most of the forecast area will be under
dry air due to upper level ridge over the Great Basin extending onto
the Plains.  Therefore most of the chances for rainfall will be
northeast of the forecast area.  There will be some chances for
rainfall, however the forecast area will be mostly to the southwest
of where the rainfall will occur.

Temperatures for the period will be seasonal, with the warmest
temperatures on Thursday.  After Thursday cooler air will settle
over the forecast area as multiple upper level short wave troughs
move through.  Lows for Thursday and Friday nights have cooled some
since yesterday.  Would not be surprised to see this cooling trend
continue in the coming days.  The coldest night looks to be Friday
night, with lows falling into the mid 30s.  Confidence is moderate
of temperatures falling enough for atleast frost to form for most if
not all the forecast area Friday night.

Am thinking there will continue to be a night or two beyond this
week that a frost/freeze may occur until the upper level ridge over
the Great Basin either shifts east or flattens as the next upper
level trough moves through.  Currently the coolest night in the next
10 days looks to be Friday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1122 PM MDT Sun May 3 2020

GLD will start out VFR with brief MVFR conditions as a
thunderstorms with moderate rain moves over the TAF site, but
will transition quickly to having thunderstorms in the vicinity
by 07Z continuing through 10Z. Between 10-21Z, MVFR conditions due
to lower ceilings is expected with clearing skies and VFR
conditions after 21Z.

MCK will start out with rain showers at the TAF site and
thunderstorms in the vicinity with VFR conditions that become MVFR
by 10Z due to lower ceilings and visibility due to precipitation
and fog. Showers will diminish by 15Z with MVFR conditions
persisting through 20Z. VFR conditions are expected after 03Z.

Both MCK and GLD will see southeast to east winds between 10-15kts
overnight turn to the northwest after 15Z with the passage of a
surface trough. On the back side of the trough, expect winds to
increase and become gusty with sustained speeds of 15-25 mph and
gusts in the 30-35kts range.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, May 4, 12:06 AM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
106 AM MDT Mon May 4 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
106 AM MDT Mon May 4 2020 /206 AM CDT Mon May 4 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
will remain possible through sunrise this morning, mainly north of
Interstate 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service in Goodland.

Vincent

In the hours before

Local storm report, May 3, 11:10 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 AM MDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             KANORADO                39.34N 102.04W
05/03/2020  E1.00 INCH       SHERMAN            KS   PUBLIC

            QUARTER SIZE HAIL REPORTED VIA FACEBOOK.

&&
Special weather statement, May 3, 11:46 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
146 AM CDT Mon May 4 2020

KSZ002-014-040730-
Rawlins KS-Thomas KS-
146 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THOMAS AND SOUTHERN
RAWLINS COUNTIES UNTIL 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Levant, moving east at 35 mph.

Dime to penny size hail will be possible with this storm.

Locations impacted include...
Rexford.

LAT...LON 3978 10074 3957 10074 3957 10073 3945 10072
      3942 10129 3963 10135
TIME...MOT...LOC 0646Z 258DEG 31KT 3955 10118

Vincent
Special weather statement, May 3, 11:48 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
1248 AM MDT Mon May 4 2020

COZ090-KSZ001-NEZ079-040730-
Yuma County CO-Cheyenne KS-Dundy NE-
1248 AM MDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 130
AM MDT/230 AM CDT/...

At 1247 AM MDT/147 AM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Wray, moving east at 30 mph.

Penny to nickel size hail will be possible with this storm.

Locations impacted include...
Wray, Haigler, Laird and Parks.

This includes Highway 385 between mile markers 237 and 245.

LAT...LON 3988 10218 4007 10229 4028 10180 3998 10161
TIME...MOT...LOC 0647Z 253DEG 27KT 4003 10210

Vincent
Special weather statement, May 3, 11:55 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
155 AM CDT Mon May 4 2020

KSZ002-NEZ080-040745-
Rawlins KS-Hitchcock NE-
155 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAWLINS AND SOUTHEASTERN
HITCHCOCK COUNTIES UNTIL 245 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Atwood, moving east at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Atwood, Herndon, Ludell and Blakeman.

LAT...LON 4000 10076 4000 10074 3983 10074 3981 10127
      4001 10131 4017 10077
TIME...MOT...LOC 0655Z 256DEG 31KT 3992 10119

Vincent
Special weather statement, May 4, 12:14 AM MST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
214 AM CDT Mon May 4 2020

KSZ002-003-040800-
Rawlins KS-Decatur KS-
214 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND
SOUTHWESTERN DECATUR COUNTIES UNTIL 300 AM CDT...

At 214 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Atwood, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oberlin and Leoville.

LAT...LON 3957 10099 3970 10103 3984 10051 3957 10045
TIME...MOT...LOC 0714Z 255DEG 29KT 3964 10091

Vincent
Local storm report, May 4, 12:31 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 AM MDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             LAIRD                   40.08N 102.10W
05/04/2020  E0.70 INCH       YUMA               CO   PUBLIC

            GROUND COVERED IN MOSTLY DIME SIZE HAIL. VIA
            FACEBOOK.

&&

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 07:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Dundy

When
May 4, 12:33 AM MST
Where
Dundy County, 4.87 mi N of Parks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -101.730

A trained spotter reported 1 inch hail at his location via a phone call.

Thunderstorm Wind, Dundy

When
May 4, 12:58 AM MST
Where
Dundy County, 2.07 mi N of Benkelman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.080, -101.530

Public report received of thunderstorm winds causing the following damage at this location: 8 ft wooden fence panels were picked up and thrown across the yard, a tall yard lamp was knocked off its foundation, and patio furniture was pushed over. Estimated wind gust speed based on storm damage.

Thunderstorm Wind, Dundy

When
May 4, 2:25 AM MST
Where
Dundy County, 0.53 mi E of Benkelman Jones Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.050, -101.540

A trained spotter measured and reported a thunderstorm wind gust of 62 mph at location.

Hail, Hitchcock

When
May 4, 3:30 AM CST
Where
Hitchcock County, Trenton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.180, -101.020

Pea to dime size hail reported via social media.

Thunderstorm Wind, Red Willow

When
May 4, 4:20 AM CST
Where
Red Willow County, 1.74 mi NE of Marion
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.040, -100.500

A public report was received with damaging wind gusts causing the following damage at location: a small shed was destroyed on the property and a few large trees were snapped in half. Estimated wind speed based on storm damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894009, 894013, 894021, 895924, 894020.